How quickly would I know if medications increased rages?

Discussion in 'General Parenting' started by Alisonlg, Apr 24, 2007.

  1. Alisonlg

    Alisonlg New Member

    So...difficult child started Adderall XR on Friday morning (5 mg). We had a GREAT day that day, though from what I've been told by the SW, it takes a little while for the medication to build up and acclimate in the system, so I'm guessing the two were unrelated and it was just a coincidence that we had such a great day (but, I was really hopeful anyway). Important to note, difficult child was on school vacation all week.

    Over the weekend, difficult child was his usual chronically irritable self, but after watching the "Collaborative Problem Solving" DVD together, husband & I were working together to Basket C a lot of stuff to keep things meltdown free. Saturday night, difficult child slept over a friends house which usually goes well, and as far as we know, other than staying up a little late, it went well. If anything, he probably played a bit too long on his video games than he is allowed at home.

    Sunday he was cranky, but again, we tried our best to just not be too "Basket A" and we made a lot of compromises (he wanted help bathing, so rather than arguing, I helped him...he wanted me to read him a story, so I read him one).

    Monday was rough. He woke up yelling at his brother. He was removed from his classroom several times by the school SW. At the day hospital he was removed to the "quiet room" during a rage. We ate dinner at his grandmothers and he was loud and very on the verge of a meltdown several times. We came home and he was just a mess and then after his bath he just shut down and refused to get out of the tub, at which point I had to use "Emergency Basket B." After about 20 minutes of him punching & kicking the tub and throwing things, we eventually mutally agreed upon a solution and he got out of tub and finshed getting ready for bed...of course, after we completed the solution (which was that I would play with him for 12 minutes before bed), he refused to go to bed and raged for an HOUR forcing us to restrain him.


    How do I know how much of this is his NORMAL raging (i.e. none of these darn medications are working) or how much of this could be INCREASED raging because of the medications (i.e. perhaps the reaction of an undx'd Early Onset Bi-Polar (EOBP) child).


    The WORST of it is that I got a call from the School SW today saying that he's having a HORRIBLE day at school today (it's no wonder, because I almost couldn't get him out of the house- he was insisting I get his clothes for him or he wasn't going to school) and if he kept disrupting the other students, she'd have to send him home. I told her if she sent him home, he'd go into TOTAL MELTDOWN/RAGE and as a result would not go to the day hospital today because they won't take him, which means I will spend the rest of the day restraining him, which really means most likely I will be forced to call 911 for a medical transport back to the hospital. :frown: He's spiraling again and it feels like nothing I do is enough to help him.
     
  2. smallworld

    smallworld Moderator

    Like any stimulant, Adderall works quickly in the system. It has been known to increase moodiness and aggression in children as a side effect. I'd recommend a call to the prescribing doctor ASAP to report what you and the school are seeing. Let the doctor decide whether to pull it or not.
     
  3. smallworld

    smallworld Moderator

    Just wanted to add that lowering the Zyprexa in addition to adding the Adderall could be contributing to his spiraling behavior.
     
  4. oceans

    oceans New Member

    So- he has been on it for 4 days? It sounds like you are going out of your way to keep things meltdown free and after all your effort, it just is not working. Did you ask the psychiatrist how long he would consider an adequate trial to be? I think you mentioned a couple of weeks...

    I think that if things were worse, you would probably know. For example, I knew my difficult child was worse because he started doing things he never did before. One time he went wild, cut open a wound and spread blood all over the walls in the hallway. It looked like someone died. I went to bed in fear that night of what he might do next. Another time he took his computer components, which he loves, and started smashing them against the walls of his room. He took part of a wall off! To me getting worse is MUCH more intense than what we would normally expect. Another time he could not sleep and was throwing glitter in the air over and over again and watching it fall...for hours!

    Are things different, more intense????

    My guess would be that the medications either are not working, or that it has not been given enough time yet. For some reason I thought that stimulants worked fairly quicky though...
     
  5. oceans

    oceans New Member

    Yes, smallworld is right. Let them know as soon as possible!
     
  6. Alisonlg

    Alisonlg New Member

    Well, he refused to go to Day hospital program today and the entire ride home while he raged in the car I contemplated pulling over, pulling my 3 yr old out of the vehicle, and calling 911. I really feared one of us was going to get hurt.

    It's a shame he wouldn't go, because the psychiatrist was there today and he could have been seen. :frown: I really hate that they won't MAKE him go. Now he's supposed to go tomorrow, and I foresee more raging when he refuses to go then too (they have dance tomorrow- he hates dance).

    I spoke with the SW and alerted her to the behaviors and also to the fact that with his bad day at school and his refusal to go to program that I REALLY think tonight will be the night that he ends up back in the psychiatric hospital. ::sigh::

    She at least said that if it escalates enough to the 911 call before 5:30 pm today before she leaves the program that she can at least start the paperwork to get him a bed.

    Wish us luck.


    As for things being more intense...that's the hard part...things were *better* for a while and now they're back to CRISIS. So, we've been *here* before, but that was before the psychiatric hospital admit. He's now saying during his rages that he wants to kill himself, which is new, and that he can't control himself, and he FREAKED OUT today saying that when he blinks, he can see the future- this time it was while we were driving home from program he said he blinked and saw a fire in his classroom, 2007, and him laying dead on the floor. It took him a while to tell me about it, but he eventually did. That's new too, but I asked him if he's ever "seen the future" before and he said yes...and he was so freaked about because everything he's ever "seen" before has come true.
     
  7. smallworld

    smallworld Moderator

    Alison, he may be having visual hallucinations from the Adderall. Please call the psychiatrist NOW to let him now. Hallucinations are considered an emergency situation that needs attention immediately.
     
  8. SRL

    SRL Active Member

    Another vote for calling psychiatrist's office immediately. Whether it's due to the medication or not, he requires attention.

    medication reactions can come on very quickly--within a few days or may build up gradually and take months to become noticable.
     
  9. oceans

    oceans New Member

    My son started acting psychotic when he was on stimulants, and there was a warning that came out about that a year ago about stimulants causing psychosis. He told me that he had deja vues and that he was seeing things from his dreams and it was scaring him. I think small world is right and you need to get him off the stimulant as soon as possible. You should call. Do not wait.
     
  10. Alisonlg

    Alisonlg New Member

    I have no way to call the psychiatrist...no phone number, no voicemail, no pager, no nothing. My only connection to her is the SW and I DID tell her about the "seeing the future" thing and she said that the psychiatrist was still on the premises, so she would mention it to the psychiatrist.

    difficult child did say these blinks of seeing the future have happened before...before the medication. Things as simple as just seeing his friends at school standing around their desks.

    SW said the psychiatrist wants to re-introduce the Zyprexa dose in the AM since we had such a great day on Friday and she thinks that's because he still had a higher dose of Zyprexa in his system. Quite honestly, I don't think the medications are doing jack, but that's me. :smirk:
     
  11. Mikey

    Mikey Psycho Gorilla Dad

    Just my own personal experience, but both my son and I were on Adderall XR, and within a matter of days we both became cranky, violent, and mean. It took about 3 days for the increased agression and other symptoms to die back down after we stopped.

    Others here swear by the stuff, but everyone's different, and we can't use it.

    Mikey
     
Loading...